Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 243, NWS Raleigh, NC

August 17, 2007Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 17, 2007, 9:57 AM EDT for Wake County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2007, 9:57 AM EDT (13:57 UTC)
Expired
Aug 17, 2007, 10:45 AM EDT
In force
48 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 32 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1340 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 171357
SVRRAH
NCC183-171445-
/O.NEW.KRAH.SV.W.0243.070817T1357Z-070817T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
957 AM EDT FRI AUG 17 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1045 AM EDT

* AT 956 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF PURNELL...OR ABOUT 9 MILES
  SOUTH OF CREEDMOOR...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 58
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FALLS LAKE...PURNELL...
  WAKE FOREST...
  ROLESVILLE...

DAMAGING WINDS OF 58 MPH AND GREATER ARE EXPECTED FROM THIS STORM.
THESE WINDS CAN BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3592 7875 3597 7871 3602 7871 3601 7875
      3606 7875 3607 7870 3598 7843 3593 7839
      3587 7828 3582 7826 3578 7832
TIME...MOT...LOC 1357Z 289DEG 30KT 3599 7866

$$

WSS/MWS
3 follow-up statements
000 
WWUS52 KRAH 171410
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1009 AM EDT FRI AUG 17 2007

NCC183-171445-
/O.CON.KRAH.SV.W.0243.000000T0000Z-070817T1445Z/
WAKE NC-
1009 AM EDT FRI AUG 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT
FOR NORTHERN WAKE COUNTY...

AT 1008 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
PURNELL...OR ABOUT 10 MILES SOUTHEAST OF CREEDMOOR...MOVING EAST AT 
30 MPH. DAMAGING WINDS UP TO 65 MPH ARE LIKELY WITH THIS STORM.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... FALLS LAKE...WAKE
FOREST AND ROLESVILLE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3592 7875 3597 7871 3602 7871 3601 7875
      3606 7875 3607 7870 3598 7843 3593 7839
      3587 7828 3582 7826 3578 7832
TIME...MOT...LOC 1409Z 289DEG 30KT 3599 7860

$$

WSS
000 
WWUS52 KRAH 171424
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1022 AM EDT FRI AUG 17 2007

NCC183-171445-
/O.CON.KRAH.SV.W.0243.000000T0000Z-070817T1445Z/
WAKE NC-
1022 AM EDT FRI AUG 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT
FOR NORTHERN WAKE COUNTY...

AT 1021 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
ROLESVILLE...OR ABOUT 12 MILES NORTHWEST OF LINWOOD...MOVING EAST AT
35 MPH.

THIS STORM CONTINUES TO PRODUCE AN EXCESSIVE AMOUNT OF LIGHTNING. 
THIS STORM WILL LIKELY CAUSE A FEW FIRES. WIND GUSTS UP TO 65 MPH 
ARE LIKELY WITH THE STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3592 7875 3597 7871 3602 7871 3601 7875
      3606 7875 3607 7870 3598 7843 3593 7839
      3587 7828 3582 7826 3578 7832
TIME...MOT...LOC 1422Z 292DEG 36KT 3590 7840

$$

WSS
000 
WWUS52 KRAH 171438
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1036 AM EDT FRI AUG 17 2007

NCC183-171446-
/O.EXP.KRAH.SV.W.0243.000000T0000Z-070817T1445Z/
WAKE NC-
1036 AM EDT FRI AUG 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAKE COUNTY
EXPIRES AT 1045 AM EDT...
 
THE STORM HAS WEAKENED BELOW SEVERE CRITERIA. HOWEVER THE STORM  
IS STILL PRODUCING WIND GUSTS UP TO 40 MPH AND OCCASIONAL LIGHTNING 
STRIKES AS IT MOVES THROUGH SOUTHERN NASH COUNTY.


LAT...LON 3592 7875 3597 7871 3602 7871 3601 7875
      3606 7875 3607 7870 3598 7843 3593 7839
      3587 7828 3582 7826 3578 7832
TIME...MOT...LOC 1436Z 292DEG 36KT 3585 7824

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:08 AM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 17, 8:08 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
808 AM EDT FRI AUG 17 2007

.SYNOPSIS...A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST
TODAY...MOVING SOUTH OF THE AREA BY TONIGHT.  HIGH PRESSURE WILL
BUILD INTO THE AREA FROM THE GREAT LAKES REGION OVER THE
WEEKEND...USHERING IN A LESS HUMID AND SLIGHTLY COOLER AIRMASS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RECENTLY UPDATED GRIDS/FORECAST TO ACCOUNT FOR POTENTIAL FOR
SCATTERED CONVECTION THIS MORNIGN ACROSS THE NORTH. BAND OF
CONVECTION ALONG THE VA BORDER IN A REGION OF DECENT LOW LEVEL
CONFLUENCE FEEDING OFF INSTABILITY AXIS ACROSS CENTRAL NC.
ALSO...APPEASR THAT CONVECTION BEING SUPPORTED BY A ZONE OF UPPER
LEVEL DIVREGENCE AT 250MB. THUS...HAVE INCREAAED POPS TO HIGH
CHANCE ACROSS THE NORTHERN PIEDMONT. CONSEQUENTLY...HAVE DECRASED
MAX TEMPS A COULE OF DEGREES ACROSS THE NORTH DUE TO EXPECTED
CLOUD COVERAGE AND SCATTERED CONVECTION. -WSS

PROBLEM OF THE DAY IS SEVERE DAMAGING WIND THREAT THIS AFTERNOON AS
SHORTWAVE ENERGY OVER THE GREAT LAKES WILL SWING THROUGH THE
NORTHEAST LATER TODAY...RESULTING IN JUST ENOUGH MID-LEVEL HEIGHT
FALLS TO KICK A COLD FRONT THROUGH THE AREA THIS EVENING. THERE ARE
SEVERAL POTENTIAL TRIGGERS THIS AFTERNOON. FIRST IS THE USUAL
SUSPECT....WEAK LOW-LEVEL CONVERGENCE ALONG THE SURFACE BOUNDARY.
SECOND IS ANY OLD BOUNDARY OR COLD POOL FROM ONGOING UPSTREAM
CONVECTION OVER VIRGINIA. THIRD...DIFFERENTIAL HEATING COULD SET UP
AS FORECAST SOUNDINGS INDICATE AN INVERSION AOA 850 MB THAT COULD
TRAP LOW-LEVEL MOISTURE CURRENTLY SINKING SOUTH INTO THE FORECAST
AREA ALONG ADVANCING SURFACE TROUGH. AND FINALLY...WEAK FORCING
ALOFT AS UPPER LEVEL DIFFLUENCE SPREADS OVER THE AREA IN ADVANCE OF
130KT JET STREAK OVER THE NORTHEAST.

THE THERMODYNAMIC AND DYNAMIC FIELDS OF TODAY ARE CRAZY SIMILAR
TO THAT OF LAST FRIDAY...WHICH PRODUCED A MAJOR WIND EVENT IN WAYNE
COUNTY.  WHILE DEEP WNWLY FLOW WILL KEEP COVERAGE SOMEWHAT
LIMITED...IT WILL INCREASE THE DAMAGING WIND THREAT AS FORECAST
SOUNDINGS CONTINUE TO SHOW DRY MID-LEVEL PUNCH AND INVERTED-V
PROFILE. DCAPE  IS PROGGED TO BE HIGH ON THE ORDER OF 2000 TO 2500
J/KG. THE LIMITED COVERAGE SHOULD ALSO BENEFIT THE STORMS THAT DO
DEVELOP AS UPDRAFT STRENGTH SHOULD BE THROUGH THE ROOF WITH CAPE
BEING AT A PREMIUM AS AFTERNOON TEMPERATURES MAX OUT IN THE UPPER
90S TO AROUND 100 WHILE HIGH DEWPOINTS CONSISTING IN THE LOWER 70S
POOL AHEAD OF THE SURFACE TROUGH. PROBABILITY FORECAST FROM THE SREF
INDICATE A 50-60%  PROBABILITY OF CAPE GREATER THAN 2000 J/KG AND A
20-30% PROBABILITY OF CAPE GREATER THAN 3000 J/KG IN THE US 1
CORRIDOR.

CONVECTION SHOULD BE WINDING DOWN BY 06Z SAT AS FRONT SHIFTS SOUTH
OF THE AREA. MINS IN THE MID 60S TO LOWER 70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
SURFACE HIGH OVER THE GREAT LAKES BUILDS DOWN THE MID-ATLANTIC
REGION THROUGH THE WEEKEND. LOWER RELATIVE HUMIDITIES WILL ACCOMPANY
THE DRY WEATHER AS DAYTIME HIGHS REMAIN AT OR A FEW DEGREES ABOVE
NORMAL. MINS SATURDAY NIGHT COULD ACTUALLY BE QUITE COMFORTABLE
WITH TEMPERATURES COOLING OFF INTO THE LOWER TO MID 60S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
SUBTROPICAL RIDGE WILL REMAIN PARKED OVER THE SOUTHEAST THROUGH THE
PERIOD...KEEPING CENTRAL NC IN A TRUE SUMMERTIME REGIME. WEAK
SURFACE TOUGH WILL SUPPORT ISOLATED TO WIDELY SCATTERED CONVECTION
EACH DAY. ABOVE NORMAL READINGS WILL CONTINUE THROUGH THE PERIOD
WITH HIGHS IN THE LOWER TO MID 90S. LOWS 70 TO 75.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AN OUTFLOW BOUNDARY HAS SPARKED CONVECTION ACROSS WESTERN VIRGINIA
THIS MORNING. THIS AREA OF SHOWERS AND THUNDERSTORMS IS QUICKLY
PUSHING SOUTHEAST AROUND 25KTS. HAVE ACCOUNTED FOR THIS IN THE NEW
12Z TAF FORECAST...INCLUDING A MENTION OF SHRA AND CB ALONG WITH
MVFR VIS AT INT/GSO/RDU/RWI THIS MORNING

HIGHEST CONVECTIVE POTENTIAL WILL OCCUR IN THE NE PIEDMONT...COASTAL
PLAIN...AND SANDHILLS THIS AFTERNOON AS A COLD FRONT MOVES ACROSS
THE AREA. BEST LOW LEVEL CONVERGENCE FOR TSTM ACTIVITY WILL OCCUR IN
THE VICINITY OF RDU/FAY/RWI. VCTS HAS BEEN INTRODUCED IN FAY/RWI FOR
THE AFTERNOON WHERE CONFIDENCE IS GREATEST OF THUNDER POTENTIAL. RDU
WILL MAINTAIN A CB MENTION. NOTHING INCLUDED FOR GSO/INT THIS
AFTERNOON AS SFC BOUNDARY IS EXPECTED TO PASS THROUGH EARLY
ENOUGH...ALLOWING A NW WIND AND DRIER AIR TO INHIBIT THE DEVELOPMENT
OF CONVECTION. KEEP IN MIND ANY TSTM ACTIVITY THAT OCCURS WILL BE
CAPABLE OF PRODUCING SUDDEN RESTRICTIONS TO IFR ALONG WITH VERY
GUSTY WINDS.

FRONT PUSHES SOUTH OF THE AREA FRIDAY NIGHT WITH VFR CONDITIONS
EXPECTED THROUGH THE WEEKEND.. FRONT TRIES TO RETURN NORTH BY THE
END OF THE WEEKEND AS A WARM FRONT. IF THIS PANS OUT...A SOUTHERLY
WIND FLOW COULD PRODUCE MVFR/IFR STRATUS AND FOG BY MONDAY MORNING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...WSS
SHORT TERM...
LONG TERM...
AVIATION...JFB
Hazardous weather outlook, Aug 17, 5:37 AM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
537 AM EDT FRI AUG 17 2007

NCZ007-021>025-038>040-073>076-083-084-180945-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-
CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
537 AM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE STORMS ARE POSSIBLE THIS AFTERNOON WITH THE MAIN THREAT
BEING DAMAGING WINDS GUSTS. IN ADDITION...LARGE HAIL AND FREQUENT
TO CONTINUOUS LIGHTNING WILL ALSO POSE A THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS
SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.

NCZ008>011-026>028-041>043-077-078-085-086-088-089-180945-
GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-
WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
537 AM EDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE STORMS ARE POSSIBLE THIS AFTERNOON WITH THE MAIN THREAT
BEING DAMAGING WINDS GUSTS...ESPECIALLY EAST OF US 1. IN
ADDITION...LARGE HAIL AND FREQUENT TO CONTINUOUS LIGHTNING WILL
ALSO POSE A THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.

In the hours before

Special weather statement, Aug 17, 9:48 AM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
948 AM EDT FRI AUG 17 2007

NCZ008-025-026-041-171445-
DURHAM-FRANKLIN-GRANVILLE-WAKE-
948 AM EDT FRI AUG 17 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN
GRANVILLE...SOUTHERN FRANKLIN...EASTERN DURHAM AND NORTHERN WAKE
COUNTIES THROUGH 1045 AM EDT...

AT 948 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GORMAN...OR ABOUT 7 MILES NORTHEAST OF DURHAM...MOVING EAST AT 35
MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR PURNELL AROUND 1000 AM
EDT...YOUNGSVILLE AND WAKE FOREST AROUND 1005 AM EDT...BUNN AROUND
1025 AM EDT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN TREE LIMBS. LIGHT OBJECTS SUCH AS
TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND.

THESE THUNDERSTORMS ARE PRODUCING CONTINUOUS LIGHTNING STRIKES....UP
TO 15 STRIKES PER MINUTE. SEEK SHELTER INDOORS AND STAY AWAY FROM
THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF
YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE GOOD SHELTER.

WSS

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.